Kansas, 2020

Flood and Damaging Winds in Kansas, July 14, 2020

July 14, 2020 · NWS ICT · 4 events in 2 counties and zones

Isolated severe storms moved across portions of central Kansas on July 14th, 2020, producing winds of 60-65 mph. Heavy rains around 2 inches also plagued the area causing some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms moved across portions of central Kansas on July 14th, 2020, producing winds of 60-65 mph. Heavy rains around 2 inches also plagued the area causing some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 2:02 AM CST, 13 minutes earlier.

Area forecast discussion, Jul 14, 2:02 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT Tue Jul 14 2020

.SHORT TERM...(Today through Thursday night)
Issued at 301 AM CDT Tue Jul 14 2020

The main challenge in the short term will be the timing, intensity
and how far south the next thunderstorm event will develop. Current
satellite depicts a rather strong short wave in the Northern Rockies
that is progressing further south and into a Pacific moisture field
in the Central and Southern Rockies.  All the short term models prog
this short wave and attendant moisture field to push into the
Northern and Central Plains during the afternoon and into the
overnight period Tuesday.  This is where the short term models
diverge. The ECMWF continues to build the mid and upper level ridge
at the same time as the short wave encroaches on the region.  This
effectively shuts off the bulk of the thunderstorm activity for the
CWA and shunts it further to the north into Nebraska and the
Dakotas.  The ECMWF also shuts off the moisture transport a the
700mb level through the short term.  The GFS/NAM families are much
more robust with the thunderstorm possibilities and hold the
moisture transport in the region longer.  Additionally, instability
and lapse rates are also good (3000-4000 J/Kg CAPE and 7.3-8.0C
lapse rates) provide a very good environment for thunderstorms.
Shear levels during this time are decent but not great.
Unfortunately, both the GFS/NAM indicated a rather strong mid and
low level cap will be in place for much of Tuesday.  This appears to
be main limiting factor for the development of severe weather
keeping the thunderstorm chances for down during the day.  By
Tuesday evening, this cap is expected to be push out of the region
as the short wave approaches. As such, timing of this activity
appears to be late evening and into the overnight hours Tuesday.
This will make for a good chance for wide spread thunderstorms over
much of North Central Kansas Tuesday evening and overnight.  Areas
further south are a question mark at this time but feel there will
be enough push to get thunderstorms as far south of US 54.  Given
the high CAPE and good lapse rates, can see some isolated severe
thunderstorms but feel wide spread severe weather is not as likely
as the atmosphere will be mostly capped during the day and the
thunderstorm chances arrive after sunset. This short wave through is
expected to stall over the region Wednesday which will keep the
chances for scattered showers and thunderstorms to remain in the
region.

Temperatures for Tuesday are expected to be rather warm with the
cap in place but areas further to the north may be a few degrees
cooler if the high level clouds move into the region as storms
develop Western Kansas during the early afternoon.  Wednesday, the
flow will come around to the north and west which will allow for CAA
to push into the region.  This CAA will be very weak but will allow
temperatures to be a little cooler across the region, especially in
Central Kansas.  By Thursday, the instability will wane and some mid
level ridging will return.  This will keep the thunderstorm chances
down for Thursday and will allow for temperatures to rebound and
return to the mid 90s.

Metzger

.LONG TERM...(Friday through Monday)
Issued at 301 AM CDT Tue Jul 14 2020

The extended range looks to be fairly quiet and the models appear to
be in fair agreement on this.  Ridging at the mid and upper levels
looks to build into the region Friday and into the weekend providing
some decent subsidence.  This will keep the temperatures hot and
above normal.  Some areas are likely to see 100s Friday and
Saturday. Precipitation chances look to be minimal with the next
decent chance for precipitation looking to be toward the end of the
weekend and into next week.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1131 PM CDT Mon Jul 13 2020

Breezy southeast winds will prevail across central and south
central Kansas through tonight. Another large MCS that developed
across the Central High Plains will continue drifting eastward
tonight while continuing to dissipate. There is still plenty of
uncertainty in how far east the activity will make it before
dissipating with VFR prevailing at most locations. The best chance
for showers/storms is expected across portions of central and
perhaps south central KS in the 07-10Z timeframe. Much of the
area may remain capped as we move through the day tomorrow
although an approaching shortwave trough will bring increasing
chances for storms to the region late tomorrow night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    98  74  91  71 /  20  40  30  10
Hutchinson      92  69  85  68 /  20  50  20  10
Newton          93  70  87  69 /  20  50  30  10
ElDorado        95  72  89  70 /  20  50  40  10
Winfield-KWLD   99  73  93  72 /  20  30  30  10
Russell         90  65  84  65 /  10  50  20  10
Great Bend      91  66  84  66 /  10  60  20  10
Salina          92  69  86  68 /  20  60  40  10
McPherson       92  68  85  68 /  20  50  30  10
Coffeyville     97  76  93  73 /  20  20  20  10
Chanute         96  74  92  72 /  20  50  50  10
Iola            95  74  92  72 /  20  60  50  10
Parsons-KPPF    96  75  92  73 /  20  20  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ053-069>072-083-092>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...MWM
Hazardous weather outlook, Jul 13, 11:35 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1235 AM CDT Tue Jul 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1235 AM CDT Tue Jul 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will move into central and south central
Kansas during the early morning predawn hours, generally along and
west of I-135. Gusty winds of 40 to 50 mph and brief heavy downpours
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tuesday afternoon through early Wednesday there is a chance of
scattered showers and thunderstorms moving across central Kansas.
Most of this activity is expected to be along and north of highway
50. Areas further south to highway 50 are may see some isolated
showers or thunderstorms. Strong to severe thunderstorms are
possible across central Kansas with dime to quarter size hail and
50 to 60 mph winds.

The next chance for thunderstorms will be Thursday evening through
early Friday. Strong thunderstorms may occur.

Heat indices will hover near 105 degrees across southeast Kansas
during the afternoon hours on Tuesday. There is a better chance for
much of the area experiencing heat indices from 100 to 105 degrees
during the afternoon hours for Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 14, 1:05 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
205 AM CDT Tue Jul 14 2020

KSZ032-140730-
Russell KS-
205 AM CDT Tue Jul 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 230 AM CDT.

* At 204 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Natoma to Milberger...and moving east at 45 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9904
TIME...MOT...LOC 0705Z 277DEG 41KT 3916 9900 3871 9895

DARMOFAL
Special weather statement, Jul 14, 1:36 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
236 AM CDT Tue Jul 14 2020

KSZ032-033-047-048-140800-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
236 AM CDT Tue Jul 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...
  Lincoln County in central Kansas...
  Northern Barton County in central Kansas...

* Until 300 AM CDT.

* At 233 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lucas to near Dorrance to near Olmitz...and moving east at 45 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Ellsworth, Hoisington, Wilson, Claflin, Kanopolis, Lincoln,
  Holyrood, Lucas, Sylvan Grove, Dorrance, Beverly, Lorraine, Olmitz,
  Barnard, Milberger, Bunker Hill, Galatia, Susank, Ash Grove and
  Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 9793 3887 9793 3852 9830 3850 9903
      3869 9903 3891 9867 3913 9853 3913 9849
      3922 9848
TIME...MOT...LOC 0735Z 260DEG 39KT 3909 9849 3890 9854 3859 9894

DARMOFAL
Special weather statement, Jul 14, 1:43 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
243 AM CDT Tue Jul 14 2020

KSZ047-140815-
Barton KS-
243 AM CDT Tue Jul 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 315 AM CDT.

* At 241 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Otis...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9848 3826 9848 3826 9903
TIME...MOT...LOC 0743Z 272DEG 35KT 3851 9909

DARMOFAL
Special weather statement, Jul 14, 2:00 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 AM CDT Tue Jul 14 2020

KSZ033-048-140830-
Ellsworth KS-Lincoln KS-
300 AM CDT Tue Jul 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Lincoln County in central Kansas...

* Until 330 AM CDT.

* At 256 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Victor to 9 miles north of Kanopolis to Holyrood...and moving east
  at 45 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove,
  Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth Airport,
  Kanopolis Lake, Kanopolis State Park, Wilson State Park and Wilson
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3856 9792 3855 9847 3873 9849 3921 9849
      3922 9794
TIME...MOT...LOC 0759Z 259DEG 40KT 3919 9831 3884 9811 3860 9841

DARMOFAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 14, 2:15 AM CST to 2:16 AM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.780

Estimated by the spotter to be around 60 mph.

Thunderstorm Wind, Barton

When
July 14, 2:18 AM CST to 2:20 AM CST
Where
Barton County, 3.85 mi E of Heizer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -98.810

The wind speeds were estimated.

Flood, Barton

When
July 14, 2:50 AM CST to 8:20 AM CST
Where
Barton County, 2.75 mi NE of Claflin to 2.43 mi SE of Stickney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.553, -98.502

Several roads that normally flood during heavy rains were closed or covered with low amounts of water.

Thunderstorm Wind, Rice

When
July 14, 2:53 AM CST to 2:54 AM CST
Where
Rice County, 1.48 mi NNW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.240, -98.210

Wind speeds were estimated to be around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903062, 903063, 903060, 903064.